Iowa, 2021Drought in Iowa, November 1 to 2, 2021
November 1 to 2, 2021 · NWS DMX · 18 events in 18 counties and zones
Generous and widespread rainfall in late October into early November ended severe drought conditions across Iowa.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Generous and widespread rainfall in late October into early November ended severe drought conditions across Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 9:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 31, 9:53 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1053 PM CDT Sun Oct 31 2021
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Sunday/
Issued at 245 PM CDT Sun Oct 31 2021
The primary messaging highlights through the period include...
* Low end chances for light rain south Monday, otherwise little
in the way of precipitation through the period
* Frost/freeze conditions likely south Mon Night where headlines
are still possible
* Cool, below normal temperatures through the work week
Fair weather is expected tonight, with patchy frost possible
south dependent on cloud trends, but periods of mid clouds
continue ahead of a system moving through the central and southern
Rockies. Although the 1-3km thermodynamic support will weaken and
push south, stronger mid level kinematic forcing is expected to
advance through the lower MO Valley overnight into Monday bringing
with it chances for light rain south during the daylight hours.
The latest RAP and HRRR runs even suggest isolated weak convection
is possible in the evening hours along a secondary boundary,
aided by additional synoptic forcing as another PV anomaly drops
into the mean trough.
Subsidence and clearing skies should then set in late Monday
evening leading to widespread lows in the 20s, at or near the
coolest of the season for many locations. Confidence is higher
tomorrow night versus tonight that headlines will be needed
south, likely Freeze Warnings, where climatology and recent temps
have yet to end headlines for the season. The MO Valley surface
responsible for these cooler temps will linger for a few days
keeping temps below normal and highs no better than the 40s.
Looking from the middle portions of next week through the
weekend, the overall forecast still looks either dry or with only
a few token windows of precipitation. Confidence isn't the best
with the GFS more progressive than CMC and ECMWF solutions which
emphasize a lingering trough through the OH Valley. Without any
clear suggestion which route to prefer at this point, and
considerable run to run changes since this morning, will continue
with the broad dry NBM consensus with all solutions either dry or
only depicting a brief light precip window either Wed or Thu. For
further ahead to end the week and into next weekend, there is good
agreement with a strong jet into the Pacific NW but considerable
disagreement on how the resultant upper trough breaks down with
the GFS and ECMWF 180 degrees out of phase, and the CMC still
fairly zonal. Thus there is some low end precip potential over the
weekend, but much like the thinking earlier in the week the
forecast will remain dry until confidence in a particular solution
increases. Regardless of solution, it appears temps should be at
or just below normal to end the period.
&&
.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1053 PM CDT Sun Oct 31 2021
Little change to previous package. Mid level clouds increasing
south sites with afternoon fair weather clouds expected north
sites aft 19z. Though VFR conditions will prevail, mixing will
increase over the area aft 19z with most sites gusting to near
20kts. Winds will decouple aft 23z most areas. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, Oct 31, 1:50 PM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
250 PM CDT Sun Oct 31 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-012000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-
250 PM CDT Sun Oct 31 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ072>075-081>086-092>097-012000-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
250 PM CDT Sun Oct 31 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Patchy frost is possible tonight across southern Iowa.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A growing season ending hard freeze across southern Iowa is
expected Monday night into Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
AB/BS
Drought, Cerro Gordo
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Severe drought ended across Cerro Gordo county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Wright
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Wright forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Severe drought ended across Wright county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Franklin
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Severe drought ended across Franklin county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Butler
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Severe drought ended across Butler county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Bremer
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Bremer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Severe drought ended across Bremer county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Hamilton
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Hamilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Severe drought ended across Hamilton county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Hardin
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Hardin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Severe drought ended across Hardin county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Grundy
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Severe drought ended across Grundy county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Black Hawk
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Black Hawk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Severe drought ended across Black Hawk county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Boone
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Severe drought ended across Boone county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Story
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Story forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Severe drought ended across Story county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Marshall
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Severe drought ended across Marshall county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Tama
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Tama forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Severe drought ended across Tama county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Polk
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Severe drought ended across Polk county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Jasper
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Severe drought ended across Jasper county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Poweshiek
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Severe drought ended across Poweshiek county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Marion
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Severe drought ended across Marion county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
Drought, Mahaska
- When
- November 1, 12:00 AM CST to November 2, 7:00 AM CST
- Where
- Mahaska forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Severe drought ended across Mahaska county after widespread and generous rainfall across Iowa. Cooler fall temperatures also cut back on evaporation along with the dormancy of plants limiting ground moisture uptake.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, November 1 to 30, 2021$565,000 · 19 events
- Drought in California, November 1 to 30, 202140 events
- Drought in New Mexico, November 1 to 30, 202138 events
- Drought in North Dakota, November 1 to 30, 202128 events
- Drought in Hawaii, November 1 to 30, 202122 events
- Drought in Colorado, November 1 to 30, 202121 events
- Drought in Colorado, November 1 to 30, 202116 events
- Drought in Montana, November 1 to 30, 202116 events
- Drought in Minnesota, November 1 to 30, 202113 events
- Drought in California, November 1 to 30, 202112 events
- High Surf in Hawaii, November 1 to 4, 202111 events
- Drought in New Mexico, November 1 to 30, 202110 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989506, 989507, 989508, 989509, 989510, 989511, 989512, 989513, 989514, 989515, 989516, 989517, 989518, 989519, 989520, 989521, 989522, 989523.